Michigan, 2024

Winter Storm and Winter Weather in Michigan, March 27 to 28, 2024

March 27 to 28, 2024 · NWS MQT · 2 events in 2 counties and zones

A storm system and associated cold front moving across the Upper Great Lakes generated moderate to heavy lake effect snow and blowing snow across the Copper Country of Upper Michigan from the 27th into the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A storm system and associated cold front moving across the Upper Great Lakes generated moderate to heavy lake effect snow and blowing snow across the Copper Country of Upper Michigan from the 27th into the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 27, 6:47 AM EST, 13 minutes earlier. Its key messages:

  • Westerly flow lake effect snow develops today and continues into Thursday, mainly across the Copper Country where moderate to heavy snow and blowing snow is expected for this afternoon and tonight.
  • Heaviest snow expected from Twin Lakes to Painesdale, so advisory for northern Houghton County has been upgraded to a Winter Storm Warning. Advisories remain in place for Ontonagon and Keweenaw counties.
  • Next chance of widespread precipitation occurs Friday night and Saturday, followed by a system worth monitoring for Monday/Tuesday next week.
Area forecast discussion, Mar 27, 6:47 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 AM EDT Wed Mar 27 2024

.KEY MESSAGES...

- Westerly flow lake effect snow develops today and continues into
  Thursday, mainly across the Copper Country where moderate to
  heavy snow and blowing snow is expected for this afternoon and
  tonight.
- Heaviest snow expected from Twin Lakes to Painesdale, so
  advisory for northern Houghton County has been upgraded to a
  Winter Storm Warning. Advisories remain in place for Ontonagon
  and Keweenaw counties.
- Next chance of widespread precipitation occurs Friday night
  and Saturday, followed by a system worth monitoring for
  Monday/Tuesday next week.

&&

.SHORT TERM /THROUGH TODAY/...
Issued at 357 AM EDT Wed Mar 27 2024

Latest water vapor imagery and RAP analysis show a shortwave trough
lifting north of Lake Superior early this morning as another
shortwave and closed low circulation approaches from the eastern
Dakotas. The cold front tied to the sfc low lifting north of the
Upper Great Lakes moved through the area last evening and early
overnight as temps quickly dipped blo freezing. Some light scattered
snow shower activity has been observed behind the front as well.

Today, increasing CAA behind the front will continue to drop 850 mb
temps to -14C east to -16C west across Lake Superior. With Lake
Superior water temps 2-3C this cold air will be sufficient to
generate lake effect snow showers over the west wind snow belts.
Model soundings also show increasingly favorable snow growth as the
colder air will cause much of the mixed convective layer to
intersect the DGZ, allowing for fluffier dendrites to form which
will help boost snow totals. A mixed convective layer to only 7 kft
and an inversion sitting at around 5 kft will probably limit
accumulations to only an inch or two this morning, but conditions
look much more favorable for LES accumulation this afternoon as the
mid-level closed low over the Plains moves across the western fcst
area this afternoon and evening. Model soundings show inversions
lifting to 7-8kft and moisture deepening to near 15 kft in response
to the low moving over the area. Crosshair signature is also noted
in the model soundings with the best model omega/lift intersecting
the DGZ, maximizing snow growth. As a result, expect LES
accumulation to really take off this afternoon and evening. Have
snow accumutions increasing to 2-4 inches from 18Z-00Z across the
higher terrain of the west, especially from the Porcupine Mtns to
Houghton. Increased mixing from the colder air will also allow for
west winds to gust as high as 30-40 mph at times across portions of
the Keweenaw, exacerbating occasional whiteout conditions in blowing
snow.

With the greatest snow accumulation and wind/blowing snow concerns
through the event increasing across northern Houghton County
especially from Twin Lakes to Painesdale have decided to upgrade the
Winter Weather Advisory there to a Winter Storm Warning from this
afternoon through tonight. High-end advisories will remain in place
for Ontonagon and Keweenaw counties this afternoon into tonight.

&&

.LONG TERM /TONIGHT THROUGH TUESDAY/...
Issued at 507 AM EDT Wed Mar 27 2024

Blocky high latitude flow will prevail this week into next week with
the AO and NAO both in the negative phases, though the AO only
weakly. Positive height anomalies of varying amplitude across
northern and eastern Canada will consolidate into a strong anomaly
over the Labrador Sea early next week, a little sw of the ensemble
guidance from 24-36hrs ago which had it over southern Greenland.
Meanwhile, a building ridge over the N Pacific is still expected to
shift e and tilt ne into western Canada early next week. For Upper
MI, these changes in the flow with the shifting/evolving anomalies
will result in normal to blo normal temps thru the middle of next
week, though the blo normal temp departures won't be significant.
Trof currently dominating much of central N America will shift to se
Canada and the E Coast by Fri. Into Thu, Upper MI will remain under
its influence with westerly flow lake effect snow of concern. With a
w wind, the Keweenaw Peninsula will be most affected with
significant snowfall likely along with gusty winds/blsn. Late this
aftn/tonight will be the period of heaviest snowfall. Out w, a new
trof will be amplifying down the W Coast late this week in response
to the building upstream ridge over the N Pacific. A disorganized
set of waves ejecting from that amplifying trof will track to the
Great Lakes region by Sat, bringing the next chc of widespread pcpn,
likely to be on the lighter side. Early next week, the combination
of ridging into western Canada and consolidating/strengthening
positive height anomaly over the Labrador Sea will force troffing
into s central and se Canada. Meanwhile, the trof over the w will
begin to shift downstream. This brings some potential for
interaction of that trof progressing out of the western U.S. with
shortwaves forced s and se due to the western Canada ridge and
Labrador Sea anomaly. For many days, there have been some
EPS/GEFS/GEPS ensemble members showing sufficient interaction for a
significant pcpn event for Upper MI, including accumulating snow,
during Mon/Tue. Given the still small overall number of ensembles
indicating such an event for Upper MI, it remains for now a low
probability, but still something to monitor.

Beginning tonight, center of a mid-level low will be over n central
Lake Superior this evening. This feature will lift ne, reaching
James Bay Thu evening. Given the close proximity tonight, deep
moisture to 15-20kft will be present across Lake Superior. Combined
with deep cyclonic westerly flow and 850mb temps of -13 to -15C,
stage will be set for hvy LES, particularly during the evening.
Also, DGZ mostly at 3-5kft will be situated in the lake induced
convective layer to fluff up higher SLRs closer to 20 to 1. WSW
winds to start the evening are typically very favorable for
convergent flow into the Keweenaw. Models are not in as good
agreement as would be hoped on this convergent signal. HRRR/RAP and
high res Canadian CAM do show a more convergent signal and a
dominant band, and that seems more likely given the wind fields.
While not fully confident on placement of heaviest snow, will lean
on the last 2 runs of the Canadian CAM and last 2-3 extended runs of
the HRRR/RAP for the fcst. This leads to the greatest snow
accumulations occurring in the area btwn Twin Lakes and Houghton
tonight. Other high res/cam guidance generally tend to focus in that
area overall as well. If had to pick a spot to see the max snowfall
tonight, it would around Painesdale. Including snowfall today,
expect snow accumulations of 10-13 inches in the aforementioned
area by sunrise on Thu. Elsewhere from northern Ontonagon County
across the Keweenaw, expect 5 to locally 9 inches from this
morning to sunrise Thu. Gusty w winds up to 30-35mph will also
create blsn and sharply reduced vis at times, especially in open
areas. The LES will extend across portions of southern Houghton
County into Baraga County tonight as well. Those areas should
see 1-2 inches of snow tonight. Farther s, lingering -shsn
wrapping around the mid-level low will also occur in Gogebic
County, mainly this evening before the mid- level low lifts
farther away.

On Thu, deep moisture thins out while inversion sharpens up at 4-
5kft. Expect another fluffy inch or two of snow accumulation over nw
Upper MI during the morning. LES will diminish to mostly just
flurries in the aftn. Westerly winds will remain gusty to around
30mph across the Keweenaw on Thu.

Disorganized shortwaves moving across the Plains and vcnty of the
International Border will reach the Great Lakes region late Fri/Sat.
Reflection at the sfc will be sfc low pres tracking from the central
Plains to Upper Ohio Valley/Lwr Great Lakes with inverted trof
extending nw from the low in response to shortwave moving along the
vcnty of the International Border. WAA/isentropic ascent will aid
pcpn development and bring some potential of -fzra as temps push
above freezing aloft into at least portions of southern Upper MI.
Fcst will include a mix of -sn/-ra/-fzra with pcpn chc at 40-50pct
late Fri night/Sat.

As previously mentioned, fcst early next week will hinge on
potential interaction of a progressing western trof with any
shortwaves dropping around a western Canada ridge. Last 24hrs of
deterministic and ensemble model runs has not clarified the picture.
There are still a relatively small number of EPS/GEFS/GEPS ensemble
members that bring a significant snow event to portions of Upper MI
with some of the low pressures dropping into the 980s mb even a few
970s mb. At this point, while a significant pcpn event/snow event is
still an unlikely outcome Mon/Tue, it certainly continues to warrant
monitoring in the coming days. Drying will follow on Wed.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 740 AM EDT Wed Mar 27 2024

LES will pick up at both IWD and CMX through the day. MVFR
conditions at IWD will drop to IFR late this afternoon and
evening before improving late tonight. IFR vsbys will prevail
at CMX through much of this morning but could lower to LIFR or
airport minimums at times late this afternoon into
tonight in LES and blowing snow. SAW will have MVFR conditions
through this afternoon before VFR conditions occur. West winds
will be gusty at IWD and CMX through the period with gusts as
high as 25 knots at IWD and as high as 35 knots at CMX.

&&

.MARINE...
Issued at 507 AM EDT Wed Mar 27 2024

Lake Superior will remain under the influence of low pres lifting
nne across northern Ontario today and reaching the southern shore of
Hudson Bay this evening where it will remain nearly stationary thru
Thu while it weakens. Around the s side of the low, westerly gales
of 35-40kt will continue across much of Lake Superior today into
this evening. Freezing spray will also occur during these gales. The
freezing spray will be hvy this morning across portions of western
Lake Superior. With gales ending late this evening, westerly winds
to 30kt will then prevail across Lake Superior late tonight thru
Thu. A high pres ridge arrives on Fri, leading to winds under 20kt
at that time. Winds mostly under 20kt should continue into and thru
the upcoming weekend.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 2 PM this afternoon to 8 AM EDT
     Thursday for MIZ001-002.

  Winter Storm Warning from 2 PM this afternoon to 8 AM EDT
     Thursday for MIZ003.

Lake Superior...
  Gale Warning until 11 PM EDT /10 PM CDT/ this evening for
     LSZ162-241>244-263-264-266.

  Heavy Freezing Spray Warning until 2 PM EDT /1 PM CDT/ this
     afternoon for LSZ162-240>244-263-264.

  Small Craft Advisory until 8 AM EDT /7 AM CDT/ Thursday for
     LSZ240-249-250.

  Small Craft Advisory from 11 PM EDT /10 PM CDT/ this evening
     to 8 PM EDT /7 PM CDT/ Thursday for LSZ241>244.

  Gale Warning until 5 PM EDT this afternoon for LSZ245>248-265.

  Small Craft Advisory until 8 PM EDT Thursday for LSZ251.

Lake Michigan...
  Small Craft Advisory until 2 AM EDT Thursday for LMZ221-248-
     250.

&&

SHORT TERM...Voss
LONG TERM...Rolfson
AVIATION...Voss
MARINE...Rolfson
Hazardous weather outlook, Mar 27, 3:51 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
451 AM EDT Wed Mar 27 2024

MIZ004>007-009>014-084-085-280900-
Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-Menominee-
Delta-Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
451 AM EDT Wed Mar 27 2024 /351 AM CDT Wed Mar 27 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

MIZ001>003-280900-
Keweenaw-Ontonagon-Northern Houghton-
451 AM EDT Wed Mar 27 2024

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

The combination of moderate to heavy lake effect snow showers and
blustery conditions in blowing snow will likely result in
difficult travel conditions over northwest Upper Michigan this
afternoon into early Thursday. See the latest Winter Weather
Message for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

LSZ162-240>251-263>267-280900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
451 AM EDT Wed Mar 27 2024 /351 AM CDT Wed Mar 27 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Westerly gales of 35 to 40 knots will continue across portions of
Lake Superior today into this evening. See the latest Lake
Superior marine forecasts and Marine Weather Messages for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-280900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
451 AM EDT Wed Mar 27 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Northern Houghton

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Lake effect snowfall reports over 24 hours included 12 inches at Chassell and 11 inches at Painesdale and Twin Lakes. The heavy snow combined with blowing snow from westerly winds gusting over 35 mph resulted in near-blizzard conditions at times.

Winter Weather, Ontonagon

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observer lake effect snowfall reports over 24 hours included 7 inches six miles north of Greenland and 5.7 inches just east of Ontonagon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166523, 1166524.